Alert archive / Virginia / Flash Flood Warnings in 2011

Flash Flood Warning 39, NWS Baltimore/Washington

May 17, 20114 counties in Virginia

NWS Baltimore/Washington issued this flash flood warning at May 17, 2011, 10:14 PM EDT for 4 counties in Virginia. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2011, 10:14 PM EDT (02:14 UTC)
Expired
May 18, 2011, 3:15 AM EDT
In force
5 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Madison County, VA, Page County, VA, Rappahannock County, VA, Shenandoah County, VA

The radar

The Sterling radar (KLWX), 88 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 12:00 AM EDTFLASH FLOOD3 N Alonzaville, VACEDAR CREEK OUT OF ITS BANKS FORCING CLOSURE OF VAN BUREN ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 106 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 2.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2011-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2011-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

253 
WGUS51 KLWX 180214
FFWLWX
VAC113-139-157-171-180515-
/O.NEW.KLWX.FF.W.0039.110518T0214Z-110518T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1014 PM EDT TUE MAY 17 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN MADISON COUNTY IN NORTHWEST VIRGINIA...
  NORTHEASTERN PAGE COUNTY IN NORTHWEST VIRGINIA...
  SOUTHWESTERN RAPPAHANNOCK COUNTY IN NORTHWEST VIRGINIA...
  SHENANDOAH COUNTY IN NORTHWEST VIRGINIA...

* UNTIL 115 AM EDT

* AT 1011 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM MOUNT
  JACKSON TO 7 MILES SOUTHEAST OF BIG MEADOWS...OR ALONG A LINE
  EXTENDING FROM 23 MILES EAST OF ROUGH RUN TO 18 MILES WEST OF
  CULPEPER...MOVING NORTHWEST AT 30 MPH.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE BIG MEADOWS...LURAY...MOUNT JACKSON...SPERRYVILLE AND
  STANLEY.

FLASH FLOOD PRONE AREAS WHICH WILL BE AFFECTED INCLUDE...
  ROUTE 649 AT THE NORTH FORK OF THE RIVANNA RIVER...
  KEYSVILLE ROAD AT FOUR POINTS ROAD...
  FOUR POINTS ROAD AT TOMS CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3858 7811 3852 7818 3853 7823 3849 7819
      3839 7832 3885 7881 3893 7874 3893 7872
      3890 7871 3894 7866 3898 7863 3897 7860
      3900 7856

$$

SBK
2 follow-up statements
851 
WGUS51 KLWX 180455
FFWLWX
VAC113-139-157-171-180715-
/O.EXT.KLWX.FF.W.0039.000000T0000Z-110518T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1255 AM EDT WED MAY 18 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHERN MADISON COUNTY IN NORTHWEST VIRGINIA...
  NORTHEASTERN PAGE COUNTY IN NORTHWEST VIRGINIA...
  SOUTHWESTERN RAPPAHANNOCK COUNTY IN NORTHWEST VIRGINIA...
  SHENANDOAH COUNTY IN NORTHWEST VIRGINIA...

* UNTIL 315 AM EDT

* AT 1251 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 80
  MILES NORTHWEST OF MOUNT JACKSON TO 55 MILES NORTHWEST OF MOUNT
  JACKSON...OR ALONG A LINE EXTENDING FROM 7 MILES NORTH OF KINGWOOD
  TO BAYARD...MOVING NORTHWEST AT 30 MPH.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE MODERATE   
TO LOCALLY HEAVY RAIN INCLUDE HARMONY...LURAY...MOUNT JACKSON...AND 
EDINBURG.

FLASH FLOOD PRONE AREAS WHICH WILL BE AFFECTED INCLUDE...
  ROUTE 649 AT THE NORTH FORK OF THE RIVANNA RIVER...
  KEYSVILLE ROAD AT FOUR POINTS ROAD...
  FOUR POINTS ROAD AT TOMS CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. DO NOT DRIVE ACROSS FLOODED ROADWAYS.

&&

LAT...LON 3858 7811 3852 7818 3853 7823 3849 7819
      3839 7832 3885 7881 3893 7874 3893 7872
      3890 7871 3894 7866 3898 7863 3897 7860
      3900 7856

$$

BAJ
780 
WGUS71 KLWX 180707
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
307 AM EDT WED MAY 18 2011

VAC113-139-157-171-180717-
/O.EXP.KLWX.FF.W.0039.000000T0000Z-110518T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON VA-PAGE VA-RAPPAHANNOCK VA-SHENANDOAH VA-
307 AM EDT WED MAY 18 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 AM EDT FOR
SHENANDOAH...SOUTHWESTERN RAPPAHANNOCK...NORTHEASTERN PAGE AND
NORTHERN MADISON COUNTIES...

THE HEAVY RAIN HAS MOVED OUT OF THE AREA.

LAT...LON 3858 7811 3852 7818 3853 7823 3849 7819
      3839 7832 3885 7881 3893 7874 3893 7872
      3890 7871 3894 7866 3898 7863 3897 7860
      3900 7856

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:43 PM EDT, 6 hours 31 minutes earlier.

Area forecast discussion, May 17, 3:43 PM EDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
343 PM EDT TUE MAY 17 2011

.SYNOPSIS...
AN UPPER-LEVEL DISTURBANCE WILL REMAIN NEARLY STATIONARY ACROSS
THE MID-ATLANTIC THROUGH MUCH OF THIS WEEK BEFORE LIFTING OUT
SLOWLY DURING THE WEEKEND. UNSETTLED CONDITIONS ARE EXPECTED
DURING THIS TIME. A DRYING AND WARMING TREND IS EXPECTED LATE IN
THE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
PORTIONS OF THE MID ATLC ARE CONTINUING TO DESTABILIZE THIS
AFTN...ALLOWING SCATTERED TSTMS TO DEVELOP AND STRENGTHEN /MAINLY
ACROSS THE NRN VA PIEDMONT/. STILL ONLY A LIMITED AMOUNT OF
INSTABILITY ACROSS THE AREA. LIMITED SVR POTENTIAL WITH THE MAIN
THREAT CONTINUING TO BE HEAVY AND POSSIBLY FLOODING RAIN. LOW
PROBABILITIES FOR LARGE HAIL...DAMAGING WINDS AND POSSIBLY A BRIEF
TORNADO.

LOCAL WRF/HRRR GUIDANCE SHOWS THIS SCATTERED TSTM DEVELOPMENT WILL
CONTINUE OVER THE NEXT SEVERAL HRS. MOST OF THIS ACTIVITY WILL
MOVE NORTHWARD FROM THE I-85/I-95 CORRIDOR OF SRN VA...PASSING
INTO CNTRL VA AND INTO THE LOWER TIER COUNTIES OF THE CWA. A
GRADUAL DECREASE IN THE OVERALL INTENSITY SHOULD OCCUR A COUPLE
OF HRS AFTER SUNSET...WITH CONTINUED LIGHT/MODERATE SHOWERS
MOVING IN LATE TONIGHT AND OVERNIGHT.

KEEPING HIGH POPS IN OVERNIGHT SINCE THERE WILL BE PERIODS OF AT
LEAST LIGHT TO SCATTERED SHOWERS ACROSS THE CWA. NOT EXPECTING
CONTINUOUS RAINFALL ACROSS THE AREA OVERNIGHT...BUT PERIODIC
SHOWER ACTIVITY IS EXPECTED WITH THE UPPER LOW BEING SO CLOSE.

TOMORROW WILL BE FAIRLY SIMILAR TO TODAY BUT THE UPPER LOW WILL BE
CLOSER. THE PROXIMITY OF THIS FEATURE GIVES OUR REGION A CONTINUED
CHANCE FOR BANDS OF TSTMS WITH HEAVY RAIN. WINDS ALOFT WILL BE
MORE SLY THAN SELY.

HIGHS/LOWS AND WINDS WILL BE ABOUT THE SAME FOR TOMORROW AS
WELL...THOUGH WINDS WILL BE A LIT LIGHTER THAN TODAY /SINCE THE
LOW-LEVEL JET WILL BE JUST OFF THE COAST AS OPPOSED TO OVER THE
WRN SHORE/BAY.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
CLOSED UPR LOW WILL MAKE SLOW NWD MVMT ACRS WV WED NGT. VORTICITY
MAXIMUM THAT WILL APRCH FCST AREA WED AFTN WILL CROSS WED NGT.
ACTIVE WX XPCD WED AS THIS VORTICITY MAXIMUM CROSSES...BUT PCPN
WILL SUBSIDE WED NGT IN ITS WAKE.

UPR LOW WILL CROSS FCST AREA THU. ITS ASSOCIATED COLD POOL ALOFT
MAY LEAD TO INCRD INSTBY THU AFTN AMID CONTD MOIST LOW-LVL AMS...
WHICH WILL HELP TO INVIGORATE CNVCTN DURG PEAK HEATING. ANY PCPN
SHUD WANE BY THU MRNG.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
DP NWLY FLOW WILL ENSUE IN WAKE OF UPR LOW ON FRI. SUFFICIENT
HEATING IN WAKE OF THE SYSTEM MAY GENERATE LMTD INSTBY AND SCT
SHWRS BEFORE SUBSIDENCE LEADS TO DRYING OF THE COLUMN.

FCST AREA WILL BE LOCATED AHEAD OF UPR RDG FRI NGT-SAT NGT. NO
PCPN XPCD DURG THIS TIME. UPR RDG AXIS WILL MOVE ACRS FCST AREA
SUN AFTN AS LOW-LVL MSTR INCRS. CNVCTN MAY DVLP SUN AFTN IN WRN
ZONES AMID INCRG MID- AND UPR-LVL FLOW. TSTM CHCS INCR MON AS
AN APRCHG SHRTWV TROF JOINS THE MIX.

MAXIMA THRU THE WKEND WILL BE IN THE LOW-MID 80S. MINIMA WILL BE
IN THE UPR 50S-LWR 60S OWING TO HIGH BNDRY LYR MSTR CONTENT.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
THE STRONGEST TSTMS IN THE REGION ARE MOVING TOWARD THE NW. THIS
ACTIVITY MAY SKIRT THE IAD/DCA AREAS...BUT THE STRONGEST ACTIVITY
SHOULD PASS BY TO THE SW. STILL A CHANCE FOR PARTS OF THIS LINE OR
NEW TSTM DEVELOPMENT TO AFFECT BWI-MTN-CHO ALSO.

MUCH OF THIS TSTM ACTIVITY SHOULD SUBSIDE LATER TONIGHT...BUT
PLENTY OF MOISTURE WILL REMAIN SITUATED OVER THE AREA AND WILL KEEP
IN THE LOWER CIGS TONIGHT. TOWARD MID-MORNING WED...WE SHOULD SEE
A GRADUAL DISSIPATION OF THE LOWER CIGS. ABOUT THE SAME SITUATION
EXPECTED WITH CONVECTION TOMORROW.

DAILY CNVCTN MAY LEAD TO SUB-VFR CIGS WED NGT-THU NGT. VFR CONDS
AND NO SGFNT WX XPCD DURG THE WKEND.

&&

.MARINE...
SOLID SCA GUSTS EXPECTED THROUGH THE NEXT SEVERAL HRS...GRADUALLY
DISSIPATING LATER TONIGHT AND INTO THE OVERNIGHT HRS. BY SUNRISE WED
WINDS SHOULD BE BELOW 10KT W/ ONLY BRIEF NEAR-SCA GUSTS FROM
SHOWER/TSTM ACTIVITY. NO HAZARDS ANTICIPATED THRU THE RMNDR OF
THE PD.

&&

.TIDES/COASTAL FLOODING...
SELY LOW-LVL FLOW WILL MAINTAIN POSITIVE ANOMALIES THRU WED NGT
ON MD CHSPK BAY AND TIDAL POTOMAC RVR. INCRG FLOW MAY LEAD TO MDT
FLOODING LATE TNGT THRU WED AFTN ALONG WRN SHORE OF MD CHSPK BAY
AND NEAR ALEXANDRIA. COASTAL FLOODING XPCD TO CONT THRU AT LEAST
WED NGT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL 2 AM EDT WEDNESDAY FOR DCZ001.
     COASTAL FLOOD ADVISORY UNTIL 6 AM EDT THURSDAY FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 2 AM EDT WEDNESDAY FOR MDZ003>007-
     009>011-013-014-016>018-501-502.
     COASTAL FLOOD ADVISORY UNTIL 6 AM EDT THURSDAY FOR MDZ013-016.
     COASTAL FLOOD WARNING FROM MIDNIGHT TONIGHT TO NOON EDT
     WEDNESDAY FOR MDZ007-011-014-017-018.
     COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ007-
     011-014-017-018.
     COASTAL FLOOD ADVISORY FROM NOON WEDNESDAY TO 6 AM EDT
     THURSDAY FOR MDZ007-011-014-017-018.
VA...FLASH FLOOD WATCH UNTIL 2 AM EDT WEDNESDAY FOR VAZ025>031-
     036>040-042-050>057-501>504.
     COASTAL FLOOD ADVISORY UNTIL 6 AM EDT THURSDAY FOR VAZ052-053-
     055-057.
     COASTAL FLOOD WARNING FROM MIDNIGHT TONIGHT TO NOON EDT
     WEDNESDAY FOR VAZ054.
     COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ054.
     COASTAL FLOOD ADVISORY FROM NOON WEDNESDAY TO 6 AM EDT
     THURSDAY FOR VAZ054.
WV...FLASH FLOOD WATCH UNTIL 2 AM EDT WEDNESDAY FOR WVZ050>053-055-
     501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR ANZ530>534-
     537>543.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ535-
     536.

&&

GMS/KRAMAR
Hazardous weather outlook, May 17, 6:59 PM EDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
659 PM EDT TUE MAY 17 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
181100-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
659 PM EDT TUE MAY 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 2 AM FOR SPOTSYLVANIA
COUNTY. SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN. REFER TO THE LATEST HAZARD MESSAGE /FFALWX/
FOR DETAILS.

A COASTAL FLOOD WARNING AND COASTAL FLOOD ADVISORY ARE IN EFFECT
ALONG THE TIDAL POTOMAC RIVER AND THE WESTERN SHORE OF THE
MARYLAND CHESAPEAKE BAY. REFER TO THE LATEST HAZARD MESSAGE
/CFWLWX/ FOR DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH EARLY EVENING FOR THE
MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. A SMALL CRAFT
ADVISORY IS THEN IN EFFECT TONIGHT FOR THE MARYLAND CHESAPEAKE
BAY AND THE TIDAL POTOMAC RIVER FROM INDIAN HEAD TO SMITH POINT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COASTAL FLOOD WARNING IS IN EFFECT UNTIL NOON WEDNESDAY FOR
PORTIONS OF THE OUTLOOK AREA...AND A COASTAL FLOOD ADVISORY IS IN
EFFECT THROUGH WEDNESDAY NIGHT ALONG THE TIDAL POTOMAC RIVER AND
THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY. REFER TO THE
LATEST HAZARD MESSAGE /CFWLWX/ FOR DETAILS.

SHOWERS AND THUNDERSTORMS WEDNESDAY WILL BE CAPABLE OF PRODUCING
HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. A FEW THUNDERSTORMS
MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY. PLEASE RELAY
RAINFALL AND COASTAL FLOOD REPORTS TO THE NATIONAL WEATHER SERVICE
IN STERLING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-181100-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
659 PM EDT TUE MAY 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
LARGE HAIL.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 2 AM FOR AREAS WEST OF
INTERSTATE 95. SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN. REFER TO THE LATEST HAZARD MESSAGE
/FFALWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WEDNESDAY WILL BE CAPABLE OF PRODUCING
HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING. A FEW THUNDERSTORMS
MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE
PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY. PLEASE RELAY
RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN STERLING.

JACKSON

In the hours before

Local storm report, May 17, 8:12 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
812 PM EDT TUE MAY 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND DMG     1 NNE WOLFSVILLE        39.58N  77.55W
05/17/2011                   FREDERICK          MD   EMERGENCY MNGR

            TREES DOWN ALONG BRANDENBURG HOLLOW RD

&&

EVENT NUMBER LWX1100650

JACKSON
Local storm report, May 17, 8:15 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
815 PM EDT TUE MAY 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             1 ENE HIGH VIEW MANOR   39.17N  78.31W
05/17/2011  E1.00 INCH       FREDERICK          VA   PUBLIC

&&

EVENT NUMBER LWX1100651

SBK
Local storm report, May 17, 8:36 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
836 PM EDT TUE MAY 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TORNADO          1 WSW MAUGANSVILLE      39.69N  77.76W
05/17/2011                   WASHINGTON         MD   TRAINED SPOTTER

            LARGE TREES DOWN AND SHINGLES OFF ROOF... TRAINED
            SPOTTER OBSERVED TORNADO

&&

EVENT NUMBER LWX1100652

HAS
Local storm report, May 17, 9:01 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
901 PM EDT TUE MAY 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             1 SE HAYFIELD           39.22N  78.28W
05/17/2011  M1.00 INCH       FREDERICK          VA   PUBLIC

&&

EVENT NUMBER LWX1100653

SBK
Local storm report, May 17, 9:02 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
902 PM EDT TUE MAY 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             3 SW HAYFIELD           39.20N  78.32W
05/17/2011  E1.00 INCH       FREDERICK          VA   PUBLIC

&&

EVENT NUMBER LWX1100654

SBK
Special weather statement, May 17, 9:51 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
951 PM EDT TUE MAY 17 2011

VAZ027-029-039-040-180230-
MADISON VA-PAGE VA-RAPPAHANNOCK VA-SHENANDOAH VA-
951 PM EDT TUE MAY 17 2011

...STRONG THUNDERSTORMS TO AFFECT MADISON...PAGE...RAPPAHANNOCK AND
SHENANDOAH COUNTIES...

AT 952 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES SOUTHEAST OF SHENANDOAH CAVERNS TO
CRIGLERSVILLE...MOVING NORTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE MOUNT JACKSON...LURAY AND SPERRYVILLE.

HEAVY RAIN WITH THESE STORMS MAY REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3867 7818 3853 7821 3853 7823 3852 7821
      3842 7828 3865 7868 3895 7865
TIME...MOT...LOC 0152Z 172DEG 23KT 3869 7864 3848 7831

SBK

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:47 PM EDTFlash Flood WarningLWXAlbemarle, Greene, Madison, Orange, Page, Rockingham and 1 more6 hr
May 17, 9:27 PM EDTSevere Thunderstorm WarningLWXGreene, Madison, Page, Rockingham48 min
May 17, 9:51 PM EDTSpecial Weather StatementLWXPage, Shenandoah39 min
May 17, 10:23 PM EDTSpecial Weather StatementLWXShenandoah52 min
May 17, 10:43 PM EDTTornado WarningLWXShenandoah17 min
May 17, 11:49 PM EDTFlash Flood WarningLWXAlbemarle, Greene, Rockingham, City of Charlottesville4 hr
May 18, 1:10 AM EDTSpecial Weather StatementLWXNelson, City of Waynesboro65 min
May 18, 1:46 AM EDTAreal Flood WarningLWXFrederick, Shenandoah7 hr
May 18, 1:49 AM EDTSpecial Weather StatementLWXAugusta, City of Staunton, City of Waynesboro41 min
May 18, 4:08 AM EDTRiver Flood WarningLWXCulpeper, Fauquier6 hr
May 18, 5:17 AM EDTAreal Flood WarningLWXAlbemarle, Greene, Rockingham, City of Charlottesville11 min
May 18, 6:31 AM EDTRiver Flood WarningLWXLoudoun45 hr
May 18, 6:31 AM EDTRiver Flood WarningLWXLoudoun62 hr
May 18, 8:47 AM EDTAreal Flood WarningLWXAlbemarle, Augusta, Clarke, Culpeper, Fauquier, Frederick and 13 more30 hr
May 18, 9:47 AM EDTRiver Flood WarningLWXFairfax58 hr
May 18, 9:49 AM EDTRiver Flood WarningLWXShenandoah24 hr
May 18, 9:50 AM EDTRiver Flood WarningLWXClarke35 hr
May 18, 11:29 AM EDTSpecial Marine WarningLWX61 min
May 18, 11:36 AM EDTSpecial Weather StatementLWXHighland24 min
May 18, 11:44 AM EDTCoastal Flood WatchLWXFairfax, King George, Stafford, City of Fairfax7 hr
May 18, 11:55 AM EDTSevere Thunderstorm WarningLWXHighland50 min
May 18, 12:13 PM EDTSpecial Marine WarningLWX62 min
May 18, 1:00 PM EDTSpecial Weather StatementLWXHighland30 min
May 18, 1:15 PM EDTSpecial Weather StatementLWXFauquier30 min
May 18, 1:47 PM EDTSpecial Weather StatementLWXKing George, Stafford43 min
May 18, 1:49 PM EDTSpecial Weather StatementLWXFauquier41 min
May 18, 2:00 PM EDTSpecial Weather StatementLWXPrince William, City of Manassas45 min
May 18, 2:05 PM EDTSpecial Marine WarningLWX85 min
May 18, 2:08 PM EDTFlash Flood WarningLWXFauquier, Loudoun, Prince William, City of Manassas, City of Manassas Park4 hr
May 18, 2:08 PM EDTSpecial Marine WarningLWX67 min
May 18, 2:46 PM EDTSpecial Weather StatementLWXPrince William, City of Manassas, City of Manassas Park29 min
May 18, 2:58 PM EDTRiver Flood WarningLWXClarke, Warren7 hr
May 18, 3:06 PM EDTSpecial Weather StatementLWXLoudoun, Prince William, City of Manassas, City of Manassas Park24 min
May 18, 3:12 PM EDTSevere Thunderstorm WarningLWXLoudoun33 min
May 18, 3:25 PM EDTSpecial Marine WarningLWX95 min
May 18, 3:40 PM EDTFlash Flood WarningLWXFairfax, Loudoun2 hr
May 18, 3:44 PM EDTSevere Thunderstorm WarningLWXLoudoun19 min
May 18, 3:50 PM EDTSevere Thunderstorm WarningLWXLoudoun40 min
May 18, 4:22 PM EDTSpecial Weather StatementLWXStafford, City of Fredericksburg23 min
May 18, 5:11 PM EDTSpecial Weather StatementLWXKing George34 min
May 18, 5:12 PM EDTSpecial Marine WarningLWX93 min
May 18, 5:15 PM EDTSevere Thunderstorm WarningLWXKing George, Spotsylvania, Stafford, City of Fredericksburg45 min
May 18, 5:27 PM EDTSpecial Weather StatementLWXFauquier33 min
May 18, 5:30 PM EDTSpecial Weather StatementLWXFrederick30 min
May 18, 5:36 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Rappahannock, Warren26 min
May 18, 5:56 PM EDTSevere Thunderstorm WarningLWXKing George, Prince William, Stafford49 min
May 18, 6:32 PM EDTSpecial Weather StatementLWXStafford28 min
May 18, 6:36 PM EDTSpecial Weather StatementLWXStafford24 min
May 18, 6:37 PM EDTSpecial Weather StatementLWXFrederick23 min
May 18, 6:44 PM EDTSevere Thunderstorm WarningLWXFauquier, King George, Prince William, Spotsylvania, Stafford, City of Fredericksburg46 min
May 18, 6:46 PM EDTSpecial Marine WarningLWX72 min
May 18, 7:22 PM EDTSpecial Marine WarningLWX59 min
May 18, 7:26 PM EDTSpecial Weather StatementLWXCity of Fredericksburg34 min
May 18, 7:28 PM EDTSpecial Weather StatementLWXStafford32 min
May 18, 7:43 PM EDTSpecial Weather StatementLWXWarren32 min
May 18, 7:52 PM EDTSpecial Marine WarningLWX44 min

Nearby

Flash Flood Warnings in Virginia, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.